Alert archive / Florida / Flash Flood Warnings in 2013

Flash Flood Warning 38, NWS Tallahassee, FL

August 17, 2013Bay County, Florida

NWS Tallahassee, FL issued this flash flood warning at Aug 17, 2013, 12:34 PM CDT for Bay County, Florida. It was in force for 5 hr. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 17, 2013, 12:34 PM CDT (17:34 UTC)
Expired
Aug 17, 2013, 5:30 PM CDT
In force
5 hr
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Flood severity
None

County Bay County, FL

The radar

The Eglin Afb radar (KEVX), 49 km from the middle of the area, began a volume at 17:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 12:40 PM CDTFLOOD5 Wnw Callaway, FLKNEE DEEP WATER OVER ROAD AT FRANK NELSON AND MERCEDEZ.
Aug 17, 1:15 PM CDTFLASH FLOOD2 E Lynn Haven, FLPUBLIC REPORTED VIA SOCIAL MEDIA THAT ACCESS INTO THE DERBY WOODS NEIGHBORHOOD WAS FLOODED AND PASSABLE ONLY BY TRUCK
Aug 17, 1:15 PM CDTFLASH FLOODSe Lynn Haven, FLPUBLIC REPORTED VIA SOCIAL MEDIA THAT MINNESOTA AVE WAS UNDER A FOOT OF WATER
Aug 17, 2:15 PM CDTFLASH FLOODSouthport, FLPUBLIC REPORTED VIA SOCIAL MEDIA THAT THE INTERSECTION OF HIGHWAY 77 AND DEERPOINT WAS COMPLETELY UNDERWATER IN THE SOUTHPORT AREA. THE FLOODING WAS REPORTED TO BE SIMILAR TO THE JULY 4TH FLOODING AT THAT LOCATION.
Aug 17, 3:15 PM CDTFLASH FLOODCallaway, FLPUBLIC REPORTED VIA SOCIAL MEDIA THAT HIGHWAY 22 EAST IN CALLAWAY WAS UNDERWATER
Aug 17, 5:00 PM CDTFLASH FLOOD1 N Lynn Haven, FLPUBLIC UPLOADED A PICTURE VIA SOCIAL MEDIA OF APPROXIMATELY 3 FEET OF STANDING WATER NEAR THE LYNN VILLAGE APARTMENTS AS WELL AS A PICKUP THAT WAS FLOODED OUT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 41 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 5.6 hours before the alert went out and 349 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2013-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2013-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
499 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

971 
WGUS52 KTAE 171734
FFWTAE
FLC005-171930-
/O.NEW.KTAE.FF.W.0038.130817T1734Z-130817T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1234 PM CDT SAT AUG 17 2013

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL BAY COUNTY IN THE PANHANDLE OF FLORIDA...
  THIS INCLUDES THE CITIES OF...PANAMA CITY...LYNN HAVEN...
  CALLAWAY...

* UNTIL 230 PM CDT

* AT 1230 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED FLASH   
  FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. RAINFALL        
  AMOUNTS OF 3 TO 4 INCHES HAVE FALLEN IN AREA WITH ADDITIONAL       
  RAINFALL EXPECTED OVER THE NEXT FEW HOURS. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SPRINGFIELD
  AND HILAND PARK

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE AWAY FROM RISING WATER TO HIGHER GROUND! MOST FLOOD DEATHS OCCUR
IN VEHICLES. DO NOT ATTEMPT TO DRIVE THROUGH FLOODED ROADS.
REMEMBER...TURN AROUND...DON'T DROWN.

REPORT FLOODING OR FLOOD DAMAGE TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3...OR YOU MAY CONTACT THE NEAREST
LAW ENFORCEMENT AGENCY.

&&

LAT...LON 3021 8574 3020 8574 3023 8569 3024 8570
      3023 8572 3024 8572 3026 8570 3024 8569
      3026 8569 3038 8557 3031 8540 2995 8547
      2996 8551 3005 8560 3009 8570 3016 8580

$$

25-CAMP
3 follow-up statements
146 
WGUS72 KTAE 171826
FFSTAE

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
126 PM CDT SAT AUG 17 2013

FLC005-171930-
/O.CON.KTAE.FF.W.0038.000000T0000Z-130817T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BAY FL-
126 PM CDT SAT AUG 17 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 PM CDT FOR
CENTRAL BAY COUNTY...

AT 124 PM CDT...THERE HAVE BEEN NUMEROUS REPORTS OF FLASH FLOODING 
IN PANAMA CITY AND SURROUNDING AREAS...INCLUDING WATER OVER ROAD 
AND WATER APPROACHING HOMES AND BUSINESSES. ADDITIONAL HEAVY RAIN IS 
EXPECTED THIS AFTERNOON...WHICH WILL WORSEN THE SITUATION.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LYNN HAVEN
AND HILAND PARK

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3021 8574 3020 8574 3023 8569 3024 8570
      3023 8572 3024 8572 3026 8570 3024 8569
      3026 8569 3038 8557 3031 8540 2995 8547
      2996 8551 3005 8560 3009 8570 3016 8580

$$

25-CAMP
443 
WGUS52 KTAE 171927
FFWTAE
FLC005-172130-
/O.EXT.KTAE.FF.W.0038.000000T0000Z-130817T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
227 PM CDT SAT AUG 17 2013

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  CENTRAL BAY COUNTY IN THE PANHANDLE OF FLORIDA...
  THIS INCLUDES THE CITIES OF...PANAMA CITY...LYNN HAVEN...
  CALLAWAY...

* UNTIL 430 PM CDT

* AT 224 PM CDT...NATIONAL WEATHER SERVICE RADAR SHOWED ADDITIONAL   
  HEAVY RAINFALL BEGINNING TO MOVE BACK INTO CENTRAL BAY COUNTY. AN  
  ADDITIONAL 1 TO 3 INCHES OF RAIN IS POSSIBLE OVER THE NEXT TWO     
  HOURS. THIS RAIN WILL ONLY WORSEN THE CURRENT FLASH FLOODING IN    
  THE AREA. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HILAND PARK

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE AWAY FROM RISING WATER TO HIGHER GROUND! MOST FLOOD DEATHS OCCUR
IN VEHICLES. DO NOT ATTEMPT TO DRIVE THROUGH FLOODED ROADS.
REMEMBER...TURN AROUND...DON'T DROWN.

REPORT FLOODING OR FLOOD DAMAGE TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3...OR YOU MAY CONTACT THE NEAREST
LAW ENFORCEMENT AGENCY.

&&

LAT...LON 3021 8574 3020 8574 3023 8569 3024 8570
      3023 8572 3024 8572 3026 8570 3024 8569
      3026 8569 3038 8557 3031 8540 2995 8547
      2996 8551 3005 8560 3009 8570 3016 8580

$$

25-CAMP
382 
WGUS52 KTAE 172113
FFWTAE
FLC005-172230-
/O.EXT.KTAE.FF.W.0038.000000T0000Z-130817T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
413 PM CDT SAT AUG 17 2013

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  CENTRAL BAY COUNTY IN THE PANHANDLE OF FLORIDA...
  THIS INCLUDES THE CITIES OF...PANAMA CITY...LYNN HAVEN...
  CALLAWAY...

* UNTIL 530 PM CDT

* AT 406 PM CDT...THERE WERE STILL SEVERAL REPORTS OF SIGNIFICANT 
  STREET FLOODING IN THE WARNED AREA FROM THE TORRENTIAL RAIN 
  EARLIER THIS AFTERNOON. HOWEVER...THE RAIN WILL BE DIMINISHING OR
  ENDING FOR THE REMAINDER OF THIS AFTERNOON AND EVENING...ALLOWING
  THESE FLOOD WATERS TO SLOWLY RECEDE. EVEN IF THIS WARNING EXPIRES
  THIS EVENING...SOME ROADS MAY REMAIN FLOODED...POSING A HAZARD TO
  MOTORISTS...ESPECIALLY TONIGHT WHEN IT WILL BE HARD TO SEE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN VEHICLES. DO NOT ATTEMPT TO DRIVE 
THROUGH FLOODED ROADS. REMEMBER...TURN AROUND...DON'T DROWN.

&&

LAT...LON 3021 8574 3020 8574 3023 8569 3024 8570
      3023 8572 3024 8572 3026 8570 3024 8569
      3026 8569 3038 8557 3031 8540 2995 8547
      2996 8551 3005 8560 3009 8570 3016 8580

$$

9-FOURNIER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 9:40 AM CDT, 2 hours 54 minutes earlier.

Area forecast discussion, Aug 17, 9:40 AM CDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1040 AM EDT Sat Aug 17 2013

.NEAR TERM [Through this afternoon]...
As advertised, corridor of moderate to heavy rain is streaming
northward from the central Gulf through the Florida Panhandle and
into SE Alabama and SW Georgia. This activity is being driven by a
combination of divergent upper flow to the southeast of a deep
upper trough, and copious amounts of deep moisture being pulled
poleward from the tropics. At the surface, a trough is analyzed
along the Gulf Coast, stretching from the mouth of the Mississippi
River to near Panama City inland to near Valdosta. Locally backed
flow near this boundary has allowed for a few storms along the
coast to exhibit brief moderate to strong rotation. Will continue
to monitor this region through the afternoon for possible short-
lived waterspouts moving onshore.

Otherwise, the moderate to heavy rain will continue, especially
across the panhandle and SE Alabama where the upper level forcing
is maximized. Will keep 100 percent PoPs for this area. Further
east, areas are getting a break from the rain so have lowered PoPs
slightly for the remainder of the morning. However, expect
numerous showers and storms to fill back in during the afternoon
for all of the Big Bend and south Georgia.

Flash flooding continues to be a signficant concern, especially
over the Florida Panhandle into SE Alabama.

&&

.SHORT TERM [Tonight Through Monday Night]...
As the Gulf system continues to shift Wwd into Wrn Gulf, expect
corridor of heaviest rain progressively sliding west and out of
our forecast area as Atlc ridge progressively builds NWWD thru
period. However, the continued influence of the trough along the
MS Valley (even thought its deamplifying) and now SW-NE oriented
quasi-stnry front should combine for sct-likely POPs thru the
period. For tonight, the deep layer conveyor belt will diminish
as dry air spreads into Srn periphery of upper low but FL
Panhandle and SE AL will remain in a favorable position to receive
additional rain, possibly moderate to heavy, and thus lingering
flooding concerns. By Sun, the upper low will lift Newd towards OH
River Valley but trough and front will linger while the Gulf
system should be far enough west (S TX or Mex) for little impact.
However, latest guidance indicates that a piece of this feature
will shear Nwd strengthening H85 flow and keeping moisture in at
least our Wrn CWA even with the Atlc subtropical ridge building
Nwwd into our area. By Mon, upper ridge over Wrn Atlc will expand
into local area while front has moved further Nwd and weakened.
We will return to a more seasonal pattern of mainly aftn/eve sct
seabreeze driven convection as max temps return to near climo.

Will go with 60-40% NW-SE POPs tonight, 60-50% on Sun and 50-30% N-S
on Mon. Lows tonight around 70. Highs Sun Mid 80s NW to around 90 SE
rising on Mon to upper 80s NW to lower 90s SE.

&&

.LONG TERM [Tuesday through Friday]...
Upper trough over the Lower Mississippi Valley is forecast to
linger through the first half of next week keeping a moist and
unstable airmass in place over the tri-state area. This will keep
PoPs relatively high through at least Tuesday. By later in the
week, there is more uncertainty in the guidance as to how much
ridging will build back over the region, with the ECMWF keeping
the upper trough in tact and the GFS indicating a stronger ridge.
Being well into the extended, will keep conditions close to climo
as a compromise.

&&

.AVIATION...
[Through 12z Sunday] Low cigs and showers with embedded convection
will prevail with MVFR to IFR conditions expected.

&&

.MARINE...
No significant changes to the marine forecast this morning. Winds
and seas should remain just below headline criteria through the
afternoon. Waterspouts and gusty winds will remain a possibility
with the stronger storms.

&&

.FIRE WEATHER...
Abundant moisture and rainfall will prevent red flag conditions from
being met well into next week.

&&

.HYDROLOGY...
Moderate to heavy rain is becoming focused over the Florida
Panhandle and SE Alabama thie morning.  Widespread average
rainfall amounts of 3 to 5 inches are still anticipated mainly Wrn
areas. Isolated higher totals are expected, possibly upward of 5
to 8 inches in some locations.

River flooding will become an increasing concern by late today
and into next week, especially depending on where the heaviest
rainfall ends up occurring. The current thinking is that much of
the heaviest rains will occur in the lower half of the basins.
Thus, if the latest forecast holds, the Choctawhatchee Basin from
Geneva through Bruce would easily return to minor flood stage late
in the weekend with the potential for moderate flooding from
Caryville southward to Bruce early next week. The Chipola has some
capacity for heavy rainfall, but if rainfall amounts trend higher
than expected, minor flooding would be a possibility at Marianna
and Altha early next week.

Into Southeast Alabama, soils are especially saturated and area
creeks and stream will quickly respond to any significant
rainfall. Minor flooding along the Choctawhatchee and Pea Rivers
could occur quickly in this scenario late this weekend.

In Southern Georgia and the Florida Big Bend, current projections
move the Apalachicola, Flint, and Ochlockonee River systems to
near flood stage with anticipated rainfall, though heavier amounts
would easily lead to minor flooding, especially in the lower
portions of these basins where heavier rains were received in
July.

Lighter rainfall amounts are anticipated further east into the
Withlacoochee and Suwannee River basins and the current
anticipation is for these rivers to remain below flood stage into
next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   83  71  91  74  91 / 80  60  60  50  50
Panama City   81  75  88  77  86 /100  60  60  50  50
Dothan        79  70  86  71  88 /100  60  60  40  50
Albany        79  71  88  73  90 /100  60  60  30  50
Valdosta      84  70  91  73  91 / 80  60  50  40  50
Cross City    85  73  91  72  91 / 60  40  50  40  50
Apalachicola  84  78  87  79  87 / 80  60  60  50  50

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...FLASH FLOOD WATCH through this evening for Coastal Dixie-
     Coastal Franklin-Coastal Jefferson-Coastal Taylor-Coastal
     Wakulla-Gadsden-Inland Dixie-Inland Franklin-Inland
     Jefferson-Inland Taylor-Inland Wakulla-Lafayette-Leon-
     Liberty-Madison.
     FLASH FLOOD WATCH through Sunday evening for Calhoun-Central
     Walton-Coastal Bay-Coastal Gulf-Holmes-Inland Bay-Inland
     Gulf-Inland Walton-Jackson-South Walton-Washington.
GA...FLASH FLOOD WATCH through this evening for Baker-Ben Hill-
     Berrien-Brooks-Calhoun-Clay-Colquitt-Cook-Decatur-
     Dougherty-Early-Grady-Irwin-Lanier-Lee-Lowndes-Miller-
     Mitchell-Quitman-Randolph-Seminole-Terrell-Thomas-Tift-
     Turner-Worth.
AL...FLASH FLOOD WATCH through Sunday evening for Coffee-Dale-
     Geneva-Henry-Houston.
GM...None.

&&

NEAR TERM...Camp
SHORT TERM...Block
LONG TERM...Camp
AVIATION...Camp
MARINE...Camp
FIRE WEATHER...Block
HYDROLOGY...Camp/Godsey

In the hours before

Local storm report, Aug 17, 11:51 AM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1251 PM EDT SAT AUG 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     FLOOD            LYNN HAVEN              30.24N 85.65W
08/17/2013                   BAY                FL   911 CALL CENTER

            WATER OVER THE ROAD ON HWY 77 IN LYNN HAVEN.

1220 PM     FLOOD            5 WSW PANAMA CITY AIRPO 30.14N 85.75W
08/17/2013                   BAY                FL   911 CALL CENTER

            WATER OVER ROAD ON THOMAS DR NEAR TREASURE CIR.

&&

MOORE

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 9:45 PM CDTFlash Flood WarningTAEJackson6 hr
Aug 16, 10:05 PM CDTFlash Flood WarningTAEWashington6 hr
Aug 17, 2:19 AM CDTSpecial Marine WarningTAE71 min
Aug 17, 2:22 AM CDTSpecial Marine WarningTAE113 min
Aug 17, 3:46 AM CDTSpecial Marine WarningTAE119 min
Aug 17, 4:36 AM CDTSpecial Weather StatementTAEJefferson, Leon, Wakulla39 min
Aug 17, 5:01 AM CDTSpecial Weather StatementTAETaylor29 min
Aug 17, 7:07 AM CDTSpecial Marine WarningTAE38 min
Aug 17, 7:47 AM CDTSpecial Marine WarningTAE28 min
Aug 17, 7:53 AM CDTSpecial Marine WarningTAE37 min
Aug 17, 9:36 AM CDTSpecial Marine WarningTAE54 min
Aug 17, 11:09 AM CDTAreal Flood AdvisoryTAEBay, Calhoun, Washington2 hr
Aug 17, 11:44 AM CDTRip Current StatementTAEBay, Gulf, Walton14 hr
Aug 17, 12:03 PM CDTAreal Flood AdvisoryTAEJackson117 min
Aug 17, 2:58 PM CDTSevere Thunderstorm WarningTAELeon47 min
Aug 17, 3:16 PM CDTSpecial Weather StatementTAELeon, Wakulla59 min
Aug 17, 4:07 PM CDTSpecial Weather StatementTAEJefferson, Wakulla53 min
Aug 17, 4:21 PM CDTSpecial Marine WarningTAE39 min
Aug 17, 5:27 PM CDTAreal Flood WarningTAEBay3 hr

Nearby

Flash Flood Warnings in Florida, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.